Drought, Ashland
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ashland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Drought conditions worsened in August across northwest Wisconsin. S.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Drought conditions worsened in August across northwest Wisconsin. Extreme drought conditions developed in an area from southeastern Burnett county, eastward to much of Price County, according to the U.S. Drought Monitor. The remainder of northwest Wisconsin remained in severe drought declaration. Precipitation in the previous month of July was only 25 to 75 percent of normal in this region, leading to the worsening drought conditions. By late August, several bouts of heavy rain led to a slight improvment and downgrade of the drought status from extreme to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 8:28 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 928 PM CDT FRI JUL 31 2009 .UPDATE...A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING ACROSS THE WESTERN THIRD OF THE CWA DURING THE EVENING. THIS BATCH OF PRECIPITATION SHOULD MOVE INTO THE CENTRAL THIRD YET THIS EVENING AND INTO EARLY MORNING...AND THEN THE EASTERN THIRD DURING THE EARLY MORNING HOURS. THERE HAVE BEEN SOME GUSTY WINDS WITH THE STORMS AS THEY MOVE THROUGH...GENERALLY IN THE 20 TO 30 MPH RANGE AT THE MOST. WILL CONTINUE WITH THE TREND OF INCREASING POPS FROM WEST TO EAST...AND THEN DECREASING THEM LATER IN THE NIGHT IN THE WEST. OTHER THAN THAT...THE ZFP/GRIDS ARE IN GREAT SHAPE. && .PREV DISCUSSION... /ISSUED 358 PM CDT FRI JUL 31 2009/ DISCUSSION...LATEST KDLH RADAR IMAGERY SHOWS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR FCST AREA CURRENTLY...WHICH IS IN LINE WITH MOST OF THE SHORT RANGE MODELS WHICH SHOW SCATTERED PRECIP DEVELOPING ACROSS OUR CWA TODAY. THIS ACTIVITY...ASSOCIATED WITH A WEAK UPPER LEVEL VORTMAX...IS DIURNALLY DRIVEN...SIMILAR TO YESTERDAY. AS THESE SHOWERS AND STORM DISSIPATE EARLY THIS EVENING...A STRONGER SHORTWAVE TROUGH AND COLD FRONT OVER THE DAKOTAS WILL BEGIN TO PRODUCE SHOWERS AND STORMS ACROSS OUR WRN ZONES THIS EVENING. THE SHORTWAVE...FRONT AND ASSOCIATED PRECIP ARE EXPECTED TO PROPAGATE EWD ACROSS THE NORTHLAND TONIGHT. HAVE KEPT TIMING FROM PREVIOUS FORECAST...WHICH IS SIMILAR TO THE NAM AND GFS SOLUTIONS. THE COLD FRONT WILL MOVE EAST OF OUR FCST AREA DURING THE MORNING TOMORROW...TAKING THE MAIN AREA OF PRECIP WITH IT. HOWEVER SCATTERED SHOWERS AND STORMS WILL LINGER ACROSS THE AREA ON SATURDAY WITH CYCLONIC FLOW ALOFT. A BRIEF RESPITE IN THE PRECIPITATION WILL OCCUR SATURDAY NIGHT AS WEAK RIDGING MOVES OVER THE UPPER MIDWEST. A SECOND DISTURBANCE WILL FOLLOW..BRINGING ANOTHER ROUND OF SHOWERS AND STORMS SUNDAY INTO SUNDAY NIGHT. THE LOCATION AND TIMING OF THE PRECIPITATION ASSOCIATED WITH THIS SECOND WAVE IS LESS CERTAIN HOWEVER...SO HAVE KEPT POPS IN THE CHANCE RANGE. EXTENDED...MONDAY NIGHT THRU FRIDAY... THE CHILLY AND WAVY NORTHWEST FLOW WILL CONTINUE. MODELS HAVE TRENDED TOWARD A DRIER SOLUTION FOR MONDAY NIGHT WHICH HAS BEEN CONFIRMED BY LATEST 12Z ECMWF. REMOVED THE POPS FOR MONDAY NIGHT. LEFT TUESDAY DRY AS MODELS HAVING DIFFICULTIES RESOLVING WHETHER OR NOT AN UPPER LEVEL WAVE WILL HAVE ANY IMPACT ON THE AREA. SFC RIDGING BUILDS OVERHEAD TUESDAY NIGHT THROUGH THURSDAY AND HAVE REMOVED POPS. WAA BEGINS NEXT FRIDAY AND MAX TEMPS APPEAR TO BE HEADING BACK TOWARD SEASONAL NORMALS. AVIATION...CU FIELD HAS FORMED UNDERNEATH CI SHIELD ALOFT AHEAD OF APPROACHING SFC FRONT/UPPER LEVEL WAVE. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF THE FA DUE TO INSTABILITY FROM DIURNAL HEATING. CIGS ARE VFR EVEN IN VICINITY OF SHOWERS AND THUNDERSTORMS. THIS WILL CONTINUE UNTIL ARRIVAL OF THE COLD FRONT WHICH SHOULD REACH KINL/KHIB/KBRD BY 03Z...KDLH ABOUT 05Z AND KHYR AROUND 06Z AND CIGS DROP INTO MVFR RANGE. GUSTY NW SFC WINDS TO 30 MPH EXPECTED AFTER FROPA ON SATURDAY. && POINT TEMPS/POPS... DLH 52 67 49 71 / 70 30 20 40 INL 53 66 46 71 / 60 40 30 40 BRD 52 70 49 76 / 60 10 20 30 HYR 56 70 47 74 / 70 40 20 30 ASX 56 70 49 72 / 70 50 20 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. 06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 406 AM CDT FRI JUL 31 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 406 AM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT ACROSS THE NORTHLAND. A FEW OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A LINGERING CHANCE OF THUNDERSTORMS SATURDAY...AND THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-011030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 406 AM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT ACROSS THE NORTHLAND. A FEW OF THESE STORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A LINGERING CHANCE OF THUNDERSTORMS SATURDAY...AND THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY. 14 MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 802 PM CDT FRI JUL 31 2009 MNZ025-033>036-010230- NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD... HILL CITY...AITKIN 802 PM CDT FRI JUL 31 2009 ...GUSTY WINDS WITH STORMS MOVING INTO THE BRAINERD LAKES... A LINE OF THUNDERSTORMS WILL MOVE EASTWARD INTO THE BRAINERD LAKES REGION THROUGH 930 PM. THE STORMS WILL BRING BRIEF GUSTY WINDS FROM WEST TO EAST...WITH SOME GUSTS TO 30 OR 35 MPH POSSIBLE. THE STORMS WILL ALSO BRING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. IF YOU WILL BE OUTDOORS IN THE WALKER...PINE RIVER...BRAINERD... HILL CITY AND AITKIN AREAS THROUGH 930 PM...BE READY TO HEAD INDOORS TO SAFE SHELTER UNTIL THE STORMS PASS. MNZ010-018-026-010230- KOOCHICHING-NORTHERN ITASCA-SOUTHERN ITASCA- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK... GRAND RAPIDS 802 PM CDT FRI JUL 31 2009 ...STORMS WITH GUSTY WINDS MOVING ACROSS NORTH CENTRAL MINNESOTA... A LINE OF THUNDERSTORMS WILL MOVE EASTWARD ACROSS NORTH CENTRAL MINNESOTA THROUGH 930 PM. THE STORMS WILL BRING BRIEF GUSTY WINDS FROM WEST TO EAST...WITH SOME GUSTS TO 30 OR 35 MPH POSSIBLE. THE STORMS WILL ALSO BRING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. IF YOU WILL BE OUTDOORS IN THE INTERNATIONAL FALLS...BIGFORK... NORTHOME OR GRAND RAPIDS AREAS...BE READY TO HEAD INDOORS UNTIL THE STORMS MOVE THROUGH. 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 957 PM CDT FRI JUL 31 2009 MNZ011-019-010500- NORTHERN ST. LOUIS-CENTRAL ST. LOUIS- INCLUDING THE CITIES OF...ELY...HIBBING 957 PM CDT FRI JUL 31 2009 ...STORMS WITH GUSTY WINDS MOVING INTO NORTHEASTERN MINNESOTA... A LARGE BATCH OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO SAINT LOUIS COUNTY FROM THE WEST THROUGH MIDNIGHT. THE LINE OF STORMS HAS A HISTORY OF PRODUCING GUSTY WINDS TO 30 OR 35 MPH...AND PEOPLE IN HIBBING...EVELETH...ORR...COOK AND CRANE LAKE MAY SEE THE GUSTY WINDS AS THE STORMS MOVE IN. THE STORMS WILL ALSO BRING BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING. IF YOU ARE OUTDOORS IN SAINT LOUIS COUNTY...BE READY TO HEAD INDOORS. MNZ037-038-WIZ001-006-007-010500- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BURNETT-WASHBURN- INCLUDING THE CITIES OF...DULUTH...CLOQUET...HINCKLEY... SUPERIOR...GRANTSBURG...SPOONER 957 PM CDT FRI JUL 31 2009 ...STORMS WITH GUSTY WINDS MOVING IN FROM THE WEST... A LARGE BATCH OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE HEAD OF THE LAKES AND UPPER SAINT CROIX RIVER VALLEY REGION THROUGH MIDNIGHT. THE LINE OF STORMS HAS A HISTORY OF PRODUCING GUSTY WINDS TO 30 OR 35 MPH...AND PEOPLE IN DULUTH...SUPERIOR...MOOSE LAKE...HINCKLEY...SIREN AND SPOONER MAY SEE THE GUSTY WINDS AS THE STORMS MOVE IN. THE STORMS WILL ALSO BRING BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING. IF YOU ARE OUTDOORS IN THIS AREA...BE READY TO HEAD INDOORS. MNZ010-018-026-035-036-010500- KOOCHICHING-NORTHERN ITASCA-SOUTHERN ITASCA-NORTHERN AITKIN- SOUTHERN AITKIN- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK... GRAND RAPIDS...HILL CITY...AITKIN 957 PM CDT FRI JUL 31 2009 ...STORMS TO CONTINUE INTO EARLY MORNING... THE LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA WILL CONTINUE INTO THE EARLY MORNING. THE STORMS WILL STILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 30 TO 35 MPH FOR INTERNATIONAL FALLS...BIGFORK...GRAND RAPIDS...HILL CITY AND AITKIN. IF YOU WILL BE OUTDOORS...BE READY TO HEAD INDOORS UNTIL THE STORMS PASS. 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1154 PM CDT FRI JUL 31 2009 MNZ011-019-010700- NORTHERN ST. LOUIS-CENTRAL ST. LOUIS- INCLUDING THE CITIES OF...ELY...HIBBING 1154 PM CDT FRI JUL 31 2009 ...RAIN AND THUNDERSTORMS MOVING ACROSS THE IRON RANGE... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH SAINT LOUIS COUNTY THROUGH 2 AM. A FEW OF THE THUNDERSTORMS MAY BRING GUSTY WINDS OF UP TO 35 MPH AS THEY MOVE THROUGH...ALONG WITH RAINFALL OF UP TO AN INCH IN SPOTS. SOME OF THE COMMUNITIES THAT WILL SEE THE SHOWERS AND STORMS INCLUDE ELY AND HIBBING. IF YOU WILL BE OUTDOORS...BE READY TO HEAD INDOORS UNTIL THE STORMS PASS. MNZ037-038-WIZ001-006-007-010700- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BURNETT-WASHBURN- INCLUDING THE CITIES OF...DULUTH...CLOQUET...HINCKLEY... SUPERIOR...GRANTSBURG...SPOONER 1154 PM CDT FRI JUL 31 2009 ...STORMS WITH GUSTY WINDS ACROSS THE AREA... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH THE HEAD OF THE LAKES AND UPPER SAINT CROIX RIVER VALLEY THROUGH 2 AM. A FEW OF THE THUNDERSTORMS MAY BRING GUSTY WINDS OF UP TO 35 MPH AND PERHAPS SOME PEA SIZE HAIL AS THEY MOVE THROUGH...ALONG WITH RAINFALL OF UP TO AN INCH IN SPOTS. SOME OF THE COMMUNITIES THAT WILL SEE THE SHOWERS AND STORMS INCLUDE DULUTH...CLOQUET...HINCKLEY...SUPERIOR...GRANTSBURG AND SUPERIOR. IF YOU WILL BE OUTDOORS...BE READY TO HEAD INDOORS UNTIL THE STORMS PASS. MNZ010-018-026-035-036-010700- KOOCHICHING-NORTHERN ITASCA-SOUTHERN ITASCA-NORTHERN AITKIN- SOUTHERN AITKIN- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK... GRAND RAPIDS...HILL CITY...AITKIN 1154 PM CDT FRI JUL 31 2009 ...STORMS WITH GUSTY WINDS ACROSS THE AREA... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH NORTH CENTRAL MINNESOTA THROUGH 2 AM. A FEW OF THE THUNDERSTORMS MAY BRING GUSTY WINDS OF UP TO 35 MPH AND PERHAPS SOME PEA SIZE HAIL AS THEY MOVE THROUGH...ALONG WITH RAINFALL OF UP TO AN INCH IN SPOTS. SOME OF THE COMMUNITIES THAT WILL SEE THE SHOWERS AND STORMS INCLUDE INTERNATIONAL FALLS...BIGFORK... GRAND RAPIDS...HILL CITY AND AITKIN. IF YOU WILL BE OUTDOORS...BE READY TO HEAD INDOORS UNTIL THE STORMS PASS. MNZ012-020-021-010700- NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE- INCLUDING THE CITIES OF...ISABELLA...TWO HARBORS...GRAND MARAIS 1154 PM CDT FRI JUL 31 2009 ...STORMS WITH GUSTY WINDS ACROSS THE ARROWHEAD... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH THE ARROWHEAD THROUGH 2 AM. A FEW OF THE THUNDERSTORMS MAY BRING GUSTY WINDS OF UP TO 35 MPH AND PERHAPS SOME PEA SIZE HAIL AS THEY MOVE THROUGH...ALONG WITH RAINFALL OF UP TO AN INCH IN SPOTS. SOME OF THE COMMUNITIES THAT WILL SEE THE SHOWERS AND STORMS INCLUDE ISABELLA...TWO HARBORS...SILVER BAY...SEA GULL LAKE AND GRAND MARAIS. IF YOU WILL BE OUTDOORS...BE READY TO HEAD INDOORS UNTIL THE STORMS PASS. WIZ002>004-008-009-010700- BAYFIELD-ASHLAND-IRON-SAWYER-PRICE- INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY...HAYWARD... PHILLIPS 1154 PM CDT FRI JUL 31 2009 ...STORMS WITH GUSTY WINDS ACROSS THE AREA... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH NORTHWESTERN WISCONSIN THROUGH 2 AM. A FEW OF THE THUNDERSTORMS MAY BRING GUSTY WINDS OF UP TO 35 MPH AND PERHAPS SOME PEA SIZE HAIL AS THEY MOVE THROUGH...ALONG WITH RAINFALL OF UP TO AN INCH IN SPOTS. SOME OF THE COMMUNITIES THAT WILL SEE THE SHOWERS AND STORMS INCLUDE WASHBURN...ASHLAND...HURLEY...HAYWARD AND PHILLIPS. IF YOU WILL BE OUTDOORS...BE READY TO HEAD INDOORS UNTIL THE STORMS PASS. 06
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192814, 192815, 192816, 192817, 192818, 192819, 192820, 192821.